Florida, 2003

Damaging Wind in Florida, March 17, 2003

March 17, 2003 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 17, 3:00 PM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Mar 17, 3:00 PM EST, 5 hours 28 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
300 PM EST MON MAR 17 2003

THE MAIN NEAR TERM FORECAST ISSUE WILL BE THE COVERAGE AND INTENSITY
OF CONVECTION THIS EVENING. SATELLITE IMAGERY SHOWS AN ACTIVE
CONVECTIVE LINE ASSOCIATED WITH WELL DEVELOPED UPPER LOW MOVING EAST
ACROSS THE NORTHERN GULF. IN ADDITION...THE MID/UPPER LEVELS REMAIN
FAIRLY COOL WITH H5 TEMPS REGISTERING -13 FROM KEY WEST. SATELLITE
IMAGERY ALSO SHOWS NICE DRY SLOT OVER SOUTH FLORIDA. SEVERAL SEVERE
STORMS HAVE POPPED RECENTLY WITH HAIL REPORTED. THERE IS SOME
CONTINUED POTENTIAL FOR EVENING THUNDERSTORMS AS THE UPPER LOW
SHIFTS EAST WITH LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS
CONITNUING TO BE THE MAIN IMPACTS. WILL KEEP CHANCE POPS IN AS A
RESULT WITH NORTHERN ZONES FAVORED FOR MOST OF THE ACTION.

FOR MIDWEEK...THE UPPER LOW OVER THE SOUTHEAST STATES LIFTS OUT AS A
WELL DEVELOPED CLOSED LOW SHIFTS INTO THE PLAINS STATES. THIS WILL
MEAN RIDGING OVER SOUTH FLORIDA THROUGH WEDNESDAY WITH GENERALLY
WARM DAYTIME TEMPS AND PARTLY CLOUDY SKIES. SEA BREEZE INFLUENCES
WILL REGAIN CONTROL OF THE LIMITED DAYTIME RAIN PATTERNS...FAVORING
INLAND AREAS FOR THE MOST PART.

LOOKING AHEAD TO THE WEEKEND...THE LOW PRESSURE OVER THE PLAINS WILL
SHIFT INTO THE GREAT LAKES AREA...AND MOVING A SURFACE FRONT INTO
FLORIDA. FRIDAY WILL SEE SCATTERED CONVECTION WITH INCREASING
CLOUDINESS FROM NORTH TO SOUTH AS THE FRONT SETTLES SOUTHWARD. THE
EXTENDED GFS SHOWS THE FRONT GETTING AS FAR SOUTH AS THE KEYS
ALTHOUGH IN A WASHED OUT FORM. WILL LESSEN RAIN CHANCES FOR THE
WEEKEND A DROP TEMPS ONE CATEGORY GOING INTO SUNDAY.

FOR EARLY NEXT WEEK...EXTENDED GFS SHOWS ANOTHER MID/UPPER LOW
DIGGING A LITTLE DEEPER INTO THE DEEP SOUTH THAN THIS
WEEKS...SHAPING UP INTO A WET START FOR THE WORK WEEK.

MARINE...THE GRADIENT WILL LOOSEN AS RIDGING BUILDS. LIGHT TO
MODERATE SOUTHWEST FLOW WILL LIGHTEN UP AND SHIFT SOUTH THROUGH
MIDWEEK. EXPECT MODERATE SOUTHEAST FLOW AHEAD OF THE NEXT
FRONT...SHIFTING SOUTH TO SOUTHWEST BY FRIDAY. MAY SEE SOME LIGHT
WEST TO NORTHWEST FLOW OVER NORTHERN MARINE ZONE TO INCLUDE LAKE
OKEECHOBEE...WITH GENERALLY WEST FLOW OTHERWISE.

FIRE...NO HIGHLIGHTS.

PRELIM NUMBERS...
PBI BB 070/087 073/087 075 5641012
FLL BB 072/088 076/088 078 5631002
MIA BB 071/088 077/088 077 5631001
APF BB 069/084 072/087 075 5630011

.MIA...NONE
Hazardous weather outlook, Mar 17, 5:00 AM EST, 15 hours 28 minutes before
FLZ063-066>075-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HANDEL

In the hours before

Local storm report, Mar 17, 5:06 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
506 PM EST MON MAR 17 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    HOLLYWOOD                 FL   .75 INCH HAIL
03/17/03   BROWARD                        REPORTED BY TRAINED SPOTTER.

0300 PM    PEMBROKE PARK             FL   1.00 INCH HAIL
03/17/03   BROWARD                        REPORTED BY PUBLIC.

0305 PM    HOLLYWOOD                 FL   1.75 INCH HAIL
03/17/03   BROWARD                        REPORTED BY PUBLIC.

0311 PM    HOLLYWOOD                 FL   1.00 INCH HAIL
03/17/03   BROWARD                        I-95 AND HOLLYWOOD BLVD
                                          REPORTED BY PUBLIC.

0315 PM    HOLLYWOOD                 FL   1.00 INCH HAIL
03/17/03   BROWARD                        I-95 AND PEMBROKE RD
                                          REPORTED BY PUBLIC.

0320 PM    KENDALL LAKES             FL   .75 INCH HAIL
03/17/03   MIAMI-DADE                     REPORTED BY OFF DUTY NHC
                                          EMPLOYEE

0330 PM    SWEETWATER                FL   .75 INCH HAIL
03/17/03   MIAMI-DADE                     SW 117 AVE AND 17 ST
                                          NWSFO-MIA OFFICE

0335 PM    MIRAMAR                   FL   .75 INCH HAIL
03/17/03   BROWARD                        FLAMINGO AND PEMBROKE RD
                                          REPORTED BY OFF DUTY
                                          NWS EMPLOYEE.

0340 PM    PALM BEACH GARDENS        FL   1.00 INCH HAIL
03/17/03   BROWARD                        REPORTED BY TRAINED
                                          SPOTTER.

0343 PM    N. PALM BEACH             FL   1.00 INCH HAIL
03/17/03   PALM BEACH                     WIND GUST 30 TO 35 MPH                  WIND GUST 30 TO 35 MPH
                                          3100 PGA BLVD
                                          REPORTED BY SHERIFFS OFFICE.

0358 PM    CORAL GABLES              FL   1.00 INCH HAIL
03/17/03   MIAMI-DADE                     BIRD RD AND GRENADA RD
                                          REPORTED BY TRAINED SPOTTER.

0358 PM    CORAL GABLES              FL   .75 INCH HAIL
03/17/03   MIAMI-DADE                     BILTMORE
                                          REPORTED BY PUBLIC.

The radar

The Miami radar (KAMX), 36 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
March 17, 8:28 PM EST
Where
Miami-Dade County, Miami Beach
Measured
70 kt (81 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
25.800, -80.117

Thunderstorms produced wind gusts on south Miami Beach estimated at 80 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344662.